Kansas, 2018

Damaging Wind in Kansas, August 5, 2018

August 5, 2018 · NWS DDC · 1 event in 1 county or zone

One isolated severe thunderstorm produced high wind in Hays.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

One isolated severe thunderstorm produced high wind in Hays.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 5, 9:43 PM CST, 14 minutes earlier.

Area forecast discussion, Aug 5, 9:43 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1043 PM CDT Sun Aug 5 2018

...UPDATE TO SYNOPSIS...

.SYNOPSIS...
Issued at 1042 PM CDT Sun Aug 5 2018

WV imagery indicates a westerly flow aloft prevailing across the
Western High Plains. Near the surface, a weak lee side trough of
low pressure remains anchored across southeast Colorado into
northeast New Mexico. Meanwhile, a weak cold front is pushing
slowly southward across extreme northwest Kansas.

&&

.SHORT TERM...(This evening through Monday)
Issued at 208 PM CDT Sun Aug 5 2018

Thunderstorms are expected to continue developing this evening
across the western high plains due to low level convergence and
elevated heating and along a frontal boundary in northwestern
Kansas. These storms are expected to propagate into western Kansas
after 7 pm, with gusty winds and heavy rain. Some hail to half
dollar size or even a little larger is also possible with the
strongest storms. This activity will weaken overnight as it heads
eastward. It is not clear show far east this convection will get.
Lows tonight will be mild in the upper 60s to lower 70s. There is
better chance of storms later Monday and Monday night along and
behind the cold front. The afternoon and evening storms could
contain large hail and damaging winds before the organized cluster
of storms arrives from the western high plains overnight. The
highest dewpoints will be north of the front. Storms that manage to
develop along the front and then end up on the cool side of the
boundary will have the best chance of producing the larger hail to
golf ball size. The exact position of the front is uncertain since
the evolution of prior convection tonight may play a role in
boundary placement.

.LONG TERM...(Monday night through Sunday)
Issued at 208 PM CDT Sun Aug 5 2018

A change to cooler weather can be expected by Monday night and
Tuesday in the wake of the front. There is a chance of
thunderstorms from late Tuesday night into Wednesday as the next
upper level disturbance approaches from the northwest. This
system will be approaching in the morning so that storms are
possible all day. Weak surface high pressure will build into the
central plains by Thursday and Friday along with slightly drier
air. The aforementioned upper level system closing off over the
Midwest over the weekend will be too far east to bring
precipitation to western Kansas; and anything that occurs will be
isolated. High temperatures should stay at or just below
climatology with upper 80s to near 90 degrees.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 631 PM CDT Sun Aug 5 2018

Widely scattered thunderstorms could impact terminal operations
later this evening. Instability is not all that impressive going
into this evening so thunder may be fairly isolated. At any rate,
is appears GCK/DDC/HYS will mainly be impacted although LBL could
also see a few showers and thunderstorms as well. Will carry VCTS
at the terminals. Most of the activity will be moving through
during the 04z-08z time period. LLWS is also expected to develop
late this evening and continue through sunrise.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  95  66  87 /  20  20  50  20
GCK  69  88  64  87 /  20  30  50  20
EHA  69  90  63  86 /  20  30  60  20
LBL  71  96  65  87 /  10  10  50  20
HYS  71  87  66  85 /  40  30  50  10
P28  73  98  71  89 /  10  10  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJohnson
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Gerard
Hazardous weather outlook, Aug 5, 3:29 AM CST, 18 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
429 AM CDT Sun Aug 5 2018

KSZ030-031-043>046-061>066-074>081-084>090-060930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
429 AM CDT Sun Aug 5 2018 /329 AM MDT Sun Aug 5 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A few thunderstorms may move from eastern Colorado into southwest
Kansas late this afternoon. Large dewpoint depressions will favor
highly localized high winds.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Thunderstorms are likely to develop along a weak cold front Monday
afternoon, and a cluster of thunderstorms is likely to move from
eastern Colorado into southwest Kansas late Monday and Monday
night. Hail up to the size of golfballs and damaging winds are
possible with the more intense thunderstorms. Another cluster of
thunderstorms may move into far southwest Kansas Tuesday night,
and thunderstorms are possible again Wednesday.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4 PM CDT in western
Kansas from Syracuse to Scott City.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 5, 4:19 PM CST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
519 PM CDT SUN AUG 5 2018

KSZ043-044-052315-
Lane KS-Scott KS-
519 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND NORTHERN
LANE COUNTIES UNTIL 615 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Manning, moving east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Manning, Pendennis, Healy and Shields.

LAT...LON 3870 10028 3853 10029 3854 10088 3870 10089
TIME...MOT...LOC 2219Z 267DEG 28KT 3862 10078

GERARD
Special weather statement, Aug 5, 4:55 PM CST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
555 PM CDT SUN AUG 5 2018

KSZ030-052345-
Trego KS-
555 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY UNTIL 645
PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm near
Collyer, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wakeeney, Ogallah, Collyer and Voda.

LAT...LON 3888 9971 3890 10015 3913 10015 3913 9972
TIME...MOT...LOC 2254Z 266DEG 27KT 3900 10013

GERARD
Special weather statement, Aug 5, 7:54 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
854 PM CDT SUN AUG 5 2018

KSZ043-060230-
Scott KS-
854 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 930
PM CDT...

At 854 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Scott State Lake, moving east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Scott State Lake and Manning.

LAT...LON 3870 10069 3848 10070 3854 10113 3870 10113
TIME...MOT...LOC 0154Z 276DEG 33KT 3868 10110

GERARD

The radar

The Dodge City radar (KDDC), 136 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
August 5, 9:57 PM CST
Where
Ellis County, (Hys)hays Muni Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
38.850, -99.270

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782992.